Illinois, 2004Flash Flood and Hail in Illinois, May 21, 2004
May 21, 2004 · NWS LOT · 21 events in 7 counties and zones
17 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 21, 5:15 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, May 21, 5:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
615 AM CDT FRI MAY 21 2004
.DISCUSSION FOR MORNING ZONES/GRIDS:
HAVE DECIDED TO DROP FLOOD WATCH. AREA IS NOW BETWEEN TWO LARGE
CONVECTIVE COMPLEXES...WITH MID/UPR LVL RIDGING IN BETWEEN. OF
CONCERN IS THE GROWING MCS OVR NRN IA/SRN MN. THE SPC SWODY1
DISCUSSION AS WELL AS ETA/MESOETA FCSTS ALL SUGGEST THIS COMPLEX
WILL MOVE ENEWD AND STAY MNLY IN WI. WITH AREA NOW VOID OF ANY
TSTMS...AND FOCUS OF BEST THETA E CONVERGENCE EXPECTED TO BE N OF
SFC BOUNDARY WHICH WILL BE LIFTING NWD LATER THIS MORNING. BASED ON
THESE REASONS...DECISED TO DROP THE WATCH. HOWEVER...THIS DOESNT
MEAN WERE OUT OF THE WOODS. MESO BOUNDARIES WILL SURELY BE
PRODUCED BY MCS EVEN IF IT DOES STAY JUST N OF FA. AS FRONT
RETREATS NWD THIS MRNG AND LIFTS N OF FA ERLY THIS AFTN...AMS IS
AGAIN FCST TO BECOME VERY UNSTABLE WITH SB CAPES AOA 3000. ANY
INTERACTION WITH RESIDUAL BOUNDARIES WILL LIKELY INITIATE NEW
CONVECTION. THIS APPEARS MOST LIKELY TO OCCUR OVR NRN PORTION OF
FA. IN ADDITION...HAVE DECIDED TO KEEP CHC POPS GOING OVR MUCH OF
RGN THRU TNGT DESPITE BEING S OF BEST LARGE SCALE FORCING AS ETA IS
PROGGING VORT TAIL...ASSD WITH SHORT WAVE NOW TRIGGING STMS TO NW OF
IL...TO MOVE INTO NWRN IL BY 00Z. DONT WANT TO KEEP ISSUING FLOOD
WATCHES AD NAUSEAM DUE TO UNCERTAINTY ON DEGREE OF AREAL COVG WITH
TSTMS TDY AND TNGT.
TSTM CLUSTERS APPEAR MORE LIKELY LATE SAT AND SAT NGT AS AREA IS
FCST TO BE UNDER IMPRESSIVE LLJ AXIS WITH H85 WINDS FCST TO BE NR 50
KT AND DEWPOINTS EXPECTED AROUND 14 C. AT THIS TIME...THIS LOOKS
LIKE MOST FVRBL PERIOD FOR MORE FLOOD POTL.
MORE SIG SYS TO MOVE THRU UPR MIDWEST LATE SUN/SUN NGT...AND THIS
SHUD BRING STRONGER PUSH OF COOLER...MORE STABLE AIR ACROSS FA.
BY SUN...GFS AND ETA GET QUITE DIVERGENT IN THEIR HANDLING OF SYS
LIFTING OUT OF PLAINS STAS. WILL CONTINUE BASING FCST ON BETTER
INITIALIZED ETA...BUT WILL SLOW DOWN MOVEMENT OF THIS SYS WITH TIME
TO BLEND A BIT WITH GFS.
MERZLOCK
&&
.AVIATION...
FOR 12Z TAFS...SHALLOW WEDGE OF COOLER DRIER AIR SPREADING SE ACROSS
TERMINALS AS SFC HI BUILDS ESE INTO NRN GRTLKS FORMING ST AS MOIST
AIRMASS ALOFT IS CHILLED. CONT ADVECTION OF LOER DWPTS INTO AREA
WILL LIFT CIGS HIER INTO MVFR RANGE DURG FIRST PART OF
MORNING...THEN CIGS SHUD BREAKOUT BTWN SFC HEATING AND FRONTAL BNDRY
LIFTING BACK NWRD AROUND MIDDAY. SCT -SHRA RECENTLY DVLPG DVN-PIA
BUT RPDLY WEAKENING AND DO NOT EXPECT ANY SIG DVLPMNT DURG MORNING.
BEST CHC FOR TSRA MLATER AFTERNOON THRU ERLY EVE AS VORT CURRENTLY
MOVG NE ACROSS ERN KS AND NEB MOVS INTO NRN IL.
&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 21, 5:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI MAY 21 2004
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-221100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 AM CDT FRI MAY 21 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA.
A FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA TO CENTRAL INDIANA
WILL RETURN NORTHWARD AS A WARM FRONT TODAY. THIS FRONT WILL
SEPARATE RELATIVELY COOL AIR TO THE NORTH FROM WARM AND STICKY AIR
TO THE SOUTH. THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE
TO THE NORTH OF THIS FRONT. HOWEVER...SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP LATE THIS AFTERNOON AND TONIGHT...IN THE UNSTABLE AIR
ALONG AND JUST SOUTH OF THIS BOUNDARY AS WELL.
THE PRIMARY THREAT WITH STRONGER STORMS WILL BE LARGE HAIL AND
THUNDERSTORM WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AND
SATURDAY NIGHT. IN ADDITION...A HEAVY RAINFALL POTENTIAL ALSO
EXISTS FOR SATURDAY AFTERNOON AND SATURDAY NIGHT.
THUNDERSTORMS MAY CONTINUE THROUGH SUNDAY...BEFORE A COLD FRONT
PUSHES TROUGH THE MIDWEST AND TEMPORARILY ENDS THE STORM THREAT.
THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
LMZ740>746-766-221100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
600 AM CDT FRI MAY 21 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA.
A FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA TO CENTRAL INDIANA
WILL RETURN NORTHWARD AS A WARM FRONT TODAY. THIS FRONT WILL
SEPARATE RELATIVELY COOL AIR TO THE NORTH FROM WARM AND STICKY AIR
TO THE SOUTH. THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE
TO THE NORTH OF THIS FRONT. HOWEVER...SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP LATE THIS AFTERNOON AND TONIGHT...IN THE UNSTABLE AIR
ALONG AND JUST SOUTH OF THIS BOUNDARY AS WELL.
THE PRIMARY THREATS WITH STRONGER STORMS WILL BE LARGE HAIL...
THUNDERSTORM WIND GUSTS ABOVE 35 KNOTS...AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AND
SATURDAY NIGHT. IN ADDITION...A HEAVY RAINFALL POTENTIAL ALSO
EXISTS FOR SATURDAY AFTERNOON AND SATURDAY NIGHT.
THUNDERSTORMS MAY CONTINUE THROUGH SUNDAY...BEFORE A COLD FRONT
PUSHES TROUGH THE MIDWEST AND TEMPORARILY ENDS THE STORM THREAT.
THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
MERZLOCK
Event by event
17 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Winnebago
- When
- May 21, 8:00 AM CST
- Where
- Winnebago County, Loves Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.317, -89.050
7 inch diameter tree limbs were blown down between Harlem and Windsor Roads.
Thunderstorm Wind, Boone
- When
- May 21, 8:10 AM CST
- Where
- Boone County, Belvidere
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.250, -88.850
Large tree branches were down.
Thunderstorm Wind, Kane
- When
- May 21, 8:30 AM CST
- Where
- Kane County, West Dundee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.100, -88.283
Power lines and large tree limbs were blown down.
Flash Flood, Kane
- When
- May 21, 8:30 AM CST to 9:00 AM CST
- Where
- Kane County, West Dundee
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.939, -88.429 (the zone’s center; the record gives no point)
Street flooding was reported.
Thunderstorm Wind, McHenry
- When
- May 21, 8:30 AM CST to 8:40 AM CST
- Where
- McHenry County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.317, -88.433
A tree was blown down across the road at the intersection of South Solon Road and Ridge Road in Spring Grove. Also, power lines were down on State Park Road. The sheriff's department reported minor wind damage in Cary, Crystal Lake, Harvard, Hebron, Marengo, McHenry, Richmond, Union, Wonder Lake and Woodstock.
Thunderstorm Wind, Lake
- When
- May 21, 8:35 AM CST
- Where
- Lake County, Antioch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.467, -88.100
Trees and power lines were down.
Thunderstorm Wind, Kane
- When
- May 21, 8:40 AM CST
- Where
- Kane County, Hampshire
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.100, -88.533
Trees and power lines were down. Two semi tractor-trailers were blown off the road in northern Kane County.
Thunderstorm Wind, Kane
- When
- May 21, 8:44 AM CST
- Where
- Kane County, Carpentersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.133, -88.250
Large tree branches were down.
Hail, Kane
- When
- May 21, 8:44 AM CST to 8:49 AM CST
- Where
- Kane County, Carpentersville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.133, -88.250
Thunderstorm Wind, Kane
- When
- May 21, 8:45 AM CST
- Where
- Kane County, 5 mi SW of Carpentersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.083, -88.317
A large tree fell on house causing substantial damage to the house.
Thunderstorm Wind, Lake
- When
- May 21, 8:50 AM CST
- Where
- Lake County, 5 mi SE of Lake Zurich
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.150, -88.033
Trees and large branches were down.
Thunderstorm Wind, Lake
- When
- May 21, 8:55 AM CST
- Where
- Lake County, Hawthorne Woods
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.233, -88.017
Trees and power lines were down.
Thunderstorm Wind, Cook
- When
- May 21, 8:55 AM CST
- Where
- Cook County, Des Plaines
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.033, -87.900
Hail, Cook
- When
- May 21, 8:58 AM CST to 9:03 AM CST
- Where
- Cook County, Schaumburg
- Measured
- 0.75 in hail
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 42.033, -88.083
Hail, Cook
- When
- May 21, 9:05 AM CST to 9:10 AM CST
- Where
- Cook County, Des Plaines
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.033, -87.900
Thunderstorm Wind, Lake
- When
- May 21, 9:05 AM CST
- Where
- Lake County, Libertyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -87.950
Trees were blown down near Milwaukee and Peterson Roads and north along Route 21.
Thunderstorm Wind, Cook
- When
- May 21, 9:08 AM CST
- Where
- Cook County, Chicago
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.833, -87.650
Large tree limbs were down and shingles blown off of a roof 6 miles east of O'Hare. A wind gust was measured with an unofficial weather instrument.
Thunderstorm Wind, Cook
- When
- May 21, 9:09 AM CST
- Where
- Cook County, Melrose Park
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.900, -87.817
Eight to 10 inch diameter tree limbs were blown down. Stadium lights were damaged at the civic center. Most of the damage was along Chicago Avenue.
Thunderstorm Wind, Du Page
- When
- May 21, 9:15 AM CST
- Where
- Du Page County, West Chicago
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.883, -88.200
Many large trees and power lines were blown down across much of the downtown area.
Thunderstorm Wind, Cook
- When
- May 21, 9:15 AM CST
- Where
- Cook County, Evanston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.050, -87.683
Large tree branches were blown down at corner of Sherman Road and Main Street.
Thunderstorm Wind, Du Page
- When
- May 21, 9:25 AM CST
- Where
- Du Page County, Hinsdale
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.800, -87.933
Large tree limbs were down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396949, 5396948, 5396951, 5396953, 5396954, 5396947, 5396946, 5396944, 5396945, 5396955, 5396943, 5396941, 5396942, 5396940, 5396939, 5396950, 5396952, 5396938, 5396866, 5396867, 5396865.